Alert archive / California / Extreme Cold Warnings in 2026

Extreme Cold Warning 2, NWS San Francisco Bay Area, CA

January 9, 2026Monterey County, San Benito County, California

NWS San Francisco Bay Area, CA issued this extreme cold warning at Jan 9, 2026, 1:07 PM PST for Monterey County, San Benito County, California. It took effect at Jan 10, 2026, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2026, 1:07 PM PST (21:07 UTC)
In effect from
Jan 10, 2026, 1:00 AM PST
Expired
Jan 10, 2026, 9:00 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA

The radar

The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS76 KMTR 092107
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
107 PM PST Fri Jan 9 2026

CAZ516-518-100515-
/O.NEW.KMTR.EC.W.0002.260110T0900Z-260110T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains of San Benito County And Interior Monterey County
including Pinnacles National Park-
107 PM PST Fri Jan 9 2026

...EXTREME COLD WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...

* WHAT...Very cold conditions with temperatures in the mid 20s to low
  30s expected.

* WHERE...Most of San Benito County and the Cholame Hills in
  Southeast Monterey County, and Southern Salinas Valley/Arroyo Seco
  and Lake San Antonio.

* WHEN...From 1 AM to 9 AM PST Saturday.

* IMPACTS...Cold conditions will be hazardous to sensitive
  populations such as unhoused individuals. Cold conditions may
  damage or kill sensitive crops, plants, and vegetation if
  appropriate precautions are not taken. Prolonged exposure to the
  cold conditions will lead to hypothermia for people, pets, and
  livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Ensure portable heaters are working properly and are used correctly
to avoid sparking a fire indoors. Do not use generators or grills
inside as carbon monoxide poisoning can result.

Check with your local, city, or county officials for information on
available warming centers.

Be sure to dress in layers if outdoors. Make sure that pets and
livestock have adequate food, unfrozen water, and warmth. Cover or
tend to sensitive crops, plants, and vegetation.

&&

$$

CAZ502-506-510-512>515-517-528>530-100515-
/O.NEW.KMTR.CW.Y.0002.260110T0900Z-260110T1700Z/
Marin Coastal Range-North Bay Interior Valleys-East Bay Interior
Valleys-Santa Cruz Mountains-Santa Clara Valley Including San
Jose-Eastern Santa Clara Hills-East Bay Hills-Santa Lucia
Mountains and Los Padres National Forest-Northern Salinas
Valley/Hollister Valley and Carmel Valley-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
107 PM PST Fri Jan 9 2026

...COLD WEATHER ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...

* WHAT...Cold conditions with temperatures in the low to mid 30s
  expected.

* WHERE...The Santa Clara Valley and Eastern Hills, The East Bay
  Hills and Valleys, Monterey Bay and the Big Sur Coast, The Marin
  Hills, The Santa Cruz Mountains, Interior Monterey County and the
  Santa Lucia Range, North Bay Interior Valleys, and Northern Salinas
  Valley/Hollister Valley and Carmel Valley.

* WHEN...From 1 AM to 9 AM PST Saturday.

* IMPACTS...Cold conditions will be hazardous to sensitive
  populations such as unhoused individuals. Prolonged exposure to the
  cold conditions will lead to hypothermia for people, pets, and
  livestock. Cold conditions may damage or kill sensitive crops,
  plants, and vegetation if appropriate precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Ensure portable heaters are working properly and are used correctly
to avoid sparking a fire indoors. Do not use generators or grills
inside as carbon monoxide poisoning can result.

Check with your local, city, or county officials for information on
available warming centers.

Be sure to dress in layers if outdoors. Make sure that pets and
livestock have adequate food, unfrozen water, and warmth. Cover or
tend to sensitive crops, plants, and vegetation.

&&

$$

Kennedy
2 follow-up statements
704 
WWUS76 KMTR 100447
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
847 PM PST Fri Jan 9 2026

CAZ516-518-101700-
/O.CON.KMTR.EC.W.0002.260110T0900Z-260110T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains of San Benito County And Interior Monterey County
including Pinnacles National Park-
847 PM PST Fri Jan 9 2026

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
SATURDAY...

* WHAT...Very cold conditions with temperatures as low as 33
  expected.

* WHERE...Most of San Benito County and the Cholame Hills in
  Southeast Monterey County, and Southern Salinas Valley/Arroyo Seco
  and Lake San Antonio.

* WHEN...From 1 AM to 9 AM PST Saturday.

* IMPACTS...Cold conditions will be hazardous to sensitive
  populations such as unhoused individuals. Cold conditions may
  damage or kill sensitive crops, plants, and vegetation if
  appropriate precautions are not taken. Prolonged exposure to the
  cold conditions will lead to hypothermia for people, pets, and
  livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Ensure portable heaters are working properly and are used correctly
to avoid sparking a fire indoors. Do not use generators or grills
inside as carbon monoxide poisoning can result.

Make frequent checks on older family, friends, and neighbors and
ensure that they have adequate shelter and/or warmth.

Check with your local, city, or county officials for information on
available warming centers.

Be sure to dress in layers if outdoors. Make sure that pets and
livestock have adequate food, unfrozen water, and warmth. Cover or
tend to sensitive crops, plants, and vegetation.

&&

$$

CAZ502-506-510-512>515-517-528>530-101700-
/O.CON.KMTR.CW.Y.0002.260110T0900Z-260110T1700Z/
Marin Coastal Range-North Bay Interior Valleys-East Bay Interior
Valleys-Santa Cruz Mountains-Santa Clara Valley Including San
Jose-Eastern Santa Clara Hills-East Bay Hills-Santa Lucia
Mountains and Los Padres National Forest-Northern Salinas
Valley/Hollister Valley and Carmel Valley-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
847 PM PST Fri Jan 9 2026

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
SATURDAY...

* WHAT...Cold conditions with temperatures as low as 35 expected.

* WHERE...The Santa Clara Valley and Eastern Hills, The East Bay
  Hills and Valleys, Monterey Bay and the Big Sur Coast, The Marin
  Hills, The Santa Cruz Mountains, Interior Monterey County and the
  Santa Lucia Range, North Bay Interior Valleys, and Northern Salinas
  Valley/Hollister Valley and Carmel Valley.

* WHEN...From 1 AM to 9 AM PST Saturday.

* IMPACTS...Cold conditions will be hazardous to sensitive
  populations such as unhoused individuals. Prolonged exposure to the
  cold conditions will lead to hypothermia for people, pets, and
  livestock. Cold conditions may damage or kill sensitive crops,
  plants, and vegetation if appropriate precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Ensure portable heaters are working properly and are used correctly
to avoid sparking a fire indoors. Do not use generators or grills
inside as carbon monoxide poisoning can result.

Check with your local, city, or county officials for information on
available warming centers.

Be sure to dress in layers if outdoors. Make sure that pets and
livestock have adequate food, unfrozen water, and warmth. Cover or
tend to sensitive crops, plants, and vegetation.

&&

$$

BKM
049 
WWUS76 KMTR 101655
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
855 AM PST Sat Jan 10 2026

CAZ516-518-101800-
/O.EXP.KMTR.EC.W.0002.000000T0000Z-260110T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains of San Benito County And Interior Monterey County
including Pinnacles National Park-
855 AM PST Sat Jan 10 2026

...EXTREME COLD WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures are expected to rise above Extreme Cold Warning criteria
through the remainder of the morning.

$$

CAZ502-506-510-512>515-517-528>530-101800-
/O.EXP.KMTR.CW.Y.0002.000000T0000Z-260110T1700Z/
Marin Coastal Range-North Bay Interior Valleys-East Bay Interior
Valleys-Santa Cruz Mountains-Santa Clara Valley Including San
Jose-Eastern Santa Clara Hills-East Bay Hills-Santa Lucia
Mountains and Los Padres National Forest-Northern Salinas
Valley/Hollister Valley and Carmel Valley-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
855 AM PST Sat Jan 10 2026

...COLD WEATHER ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures are expected to rise above Cold Weather Advisory
criteria through the remainder of the morning.

$$

Kennedy

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this extreme cold warning went out at Jan 9, 9:33 AM PST, 3 hours 34 minutes earlier. Its key messages:

  • Updated at 119 AM PST Fri Jan 9 2026
  • High and dry pattern with offshore flow and cold overnight conditions
  • Hazardous beach conditions at all Pacific Coast beaches today and Sunday through Thursday
Area forecast discussion, Jan 9, 9:33 AM PST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
933 AM PST Fri Jan 9 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 119 AM PST Fri Jan 9 2026

 - High and dry pattern with offshore flow and cold overnight
   conditions

 - Hazardous beach conditions at all Pacific Coast beaches today
   and Sunday through Thursday

&&

.UPDATE...
Issued at 900 AM PST Fri Jan 9 2026

It was a chilly morning throughout the Bay Area and Central Coast.
Widespread temperatures in the upper 20s to 30s were observed across
the lower elevations with low temperatures in the upper 30s to low
40s across the higher elevations and portions of the coastline. The
Cold Weather Advisory and Extreme Cold Warning have both been
allowed to expire as temperatures warm through the remainder of the
morning. Expect another chilly morning again tomorrow with morning
lows in the low to mid 30s across the interior. It is likely that
additional Cold Weather products will be issued for tonight into
tomorrow morning. Otherwise, a High Surf Advisory and Beach Hazards
Statement remain in effect along the coastline. Never turn your back
on the ocean and stay safe if going to the beach.

&&

.SHORT TERM...
Issued at 119 AM PST Fri Jan 9 2026
(Today and tonight)

High pressure building into the Great Basin and a coastal trough
developing off of California is creating offshore flow. Hyper-
localized gusts of 40-50mph have been observed on Fremont Peak, Mt.
St. Helena, and Mt. Umunhum. As there are no fire weather concerns
and the winds aren't mixing down, this is more of a notable thing
rather than an impactful thing. Some high clouds associated with a
developing storm force low in the Eastern Pacific Ocean are
streaming in from the north. The clouds look thin enough on
satellite imagery that they shouldn't be able to impact the minimum
temperature forecast too much. As such, cold weather products remain
in effect until 9AM this morning. Have decided to hold off on any
issuance of cold weather products for Friday night, the reason is
two-fold. It looks like some zones will be able to be omitted or
changed tonight. The Monterey Bay zones may need to be removed and
the Eastern Santa Clara Hills may need to change from an Extreme
Cold Warning to a Cold Weather Advisory. So to limit confusion, we
will take it one night at a time for now. This also gives us the
advantage of seeing what transpires this morning as this morning and
tomorrow morning are expected to be very similar.

&&

.LONG TERM...
Issued at 119 AM PST Fri Jan 9 2026
(Saturday through Thursday)

High pressure building into the Great Basin and a coastal trough
developing off of California is creating offshore flow. Hyper-
localized gusts of 40-50mph have been observed on Fremont Peak, Mt.
St. Helena, and Mt. Umunhum. As there are no fire weather concerns
and the winds aren't mixing down, this is more of a notable thing
rather than an impactful thing. Some high clouds associated with a
developing storm force low in the Eastern Pacific Ocean are
streaming in from the north. The clouds look thin enough on
satellite imagery that they shouldn't be able to impact the minimum
temperature forecast too much. As such, cold weather products remain
in effect until 9AM this morning. Have decided to hold off on any
issuance of cold weather products for Friday night, the reason is
two-fold. It looks like some zones will be able to be omitted or
changed tonight. The Monterey Bay zones may need to be removed and
the Eastern Santa Clara Hills may need to change from an Extreme
Cold Warning to a Cold Weather Advisory. So to limit confusion, we
will take it one night at a time for now. This also gives us the
advantage of seeing what transpires this morning as this morning and
tomorrow morning are expected to be very similar.

&&

.AVIATION...
(18Z TAFS)
Issued at 931 AM PST Fri Jan 9 2026

High confidence for VFR conditions through the TAF period with
offshore flow. Periods of mid-high level clouds. Marginal
conditions for LLWS for STS/APC again tonight and into Saturday
morning.

Vicinity of SFO...VFR conditions to prevail through the TAF
period with offshore flow.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR conditions to prevail through the
TAF period.

&&

.MARINE...
(Today through Wednesday)
Issued at 900 AM PST Fri Jan 9 2026

A gentle to moderate breeze persist over the coastal waters  today
through Sunday. A moderate period and larger northwesterly  swell
will continue produce a rough sea state with shoaling near  the
coast, harbor entrances, and bars. Seas will ease late Friday  and
into the weekend. Dry weather will continue with a high  pressure
system over the coastal waters and bays.

&&

.BEACHES...
Issued at 321 AM PST Fri Jan 9 2026

Overall beach/surf zone still remain hazardous due to moderate
period and higher swell. The largest surf/breaking waves will be
this morning before easing through the day.

High Surf Advisory still remains in effect through 10 pm Friday
PST. Expect large breaking waves up to 22 feet, strong rip
currents and sneaker waves from coastal Sonoma county to coastal
Monterey county, excluding the northern Monterey Bay shoreline
where a Beach Hazards Statement will be in effect. Large breaking
waves can overpower swimmers resulting in significant physical
injury and increase the risk of drowning.

Beach Hazards Statement remains in effect through Friday evening
for the northern Monterey Bay shoreline. Expect hazardous beach
conditions with strong rip currents, sneaker waves, and breaking
waves up to 15 feet. This will result in dangerous conditions
along the shoreline.

Stay off of jetties, piers, rocks, and other waterside
infrastructure. Remain out of the water to avoid hazardous surf
and NEVER turn your back on the ocean. Monitor local weather, surf
and tide forecasts at www.weather.gov/mtr.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 10 PM PST this evening for CAZ006-505-
     509-530.

     Beach Hazards Statement through this evening for CAZ529.

PZ...Small Craft Advisory until 3 PM PST this afternoon for Pigeon Pt
     to Pt Pinos 10-60 NM-Pt Arena to Pt Reyes 10-60 NM.

&&

SHORT TERM...Sarment
LONG TERM....Sarment
AVIATION...RGass
MARINE...RGass

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:07 PM PSTCold Weather AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more20 hr

Nearby

Extreme Cold Warnings in California, 2026Every extreme cold warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.